UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 187

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

187
TI
Immune-mediated neuropathies in myeloma patients treated with bortezomib.
AU
Ravaglia S, Corso A, Piccolo G, Lozza A, Alfonsi E, Mangiacavalli S, Varettoni M, Zappasodi P, Moglia A, Lazzarino M, Costa A
SO
Clin Neurophysiol. 2008 Nov;119(11):2507-12. Epub 2008 Oct 1.
 
OBJECTIVE: Bortezomib is a new chemotherapeutic drug available for the treatment of lymphoid disorders, including multiple myeloma. Although its primary mechanism of action is proteasome inhibition, other mechanisms can contribute to the therapeutic effects, including modulation of inflammatory cytokines and immune response. One of the main toxic effects of bortezomib is peripheral neuropathy, usually occurring in the form of a painful, sensory axonal neuropathy. The mechanisms of peripheral damage, however, are still unclear. We here report a series of patients treated with bortezomib, who developed a peripheral damage possibly related to immuno-mediated, rather than toxic, mechanisms.
METHODS: Five patients who developed a peripheral neuropathy with severe motor involvement under bortezomib treatment underwent CSF, electrophysiological, and spinal cord MRI examinations.
RESULTS: Peripheral damage was characterized by: demyelinating or mixed axonal-demyelinating neuropathy, with prominent motor involvement; albumin-cytological dissociation; lumbar root enhancement on MRI in 2/5 patients; favourable outcome in 4/5 patients after immune treatments, either steroids (2 patients) or IVIg (2 patients).
CONCLUSIONS: In some instances, the peripheral damage associated with bortezomib may recognize immuno-mediated mechanisms.
SIGNIFICANCE: This form of bortezomib-associated neuropathy needs to be recognized as treatable condition, as it may respond to immune therapies. Unexplained worsening of neurological dysfunction despite bortezomib discontinuation, with prominent motor involvement and CSF signs of inflammation, may be the clues to this complication.
AD
Institute of Neurology IRCCS C. Mondino, University of Pavia, Via Mondino, 2, 27100 Pavia, Italy. sabrina.ravaglia@mondino.it
PMID